Meds/side efffects transferred in semen?

Question

My partner and I are both positive. He takes Atripla. I am not on meds. We have had condom-less anal and oral sex since we have been together (3 months.) Is it possible that his meds can be present in his semen and transferred to me? I have been experiencing headaches and insomnia, which I have never previously suffered from in my life. He happens to include these in his list of side effects. Thanks.

Answer

The levels of HIV drugs in semen would be negligible as far as resulting in side effects in a recipient partner unless there was an odd development of a hypersensitivity which his possible but has not been reported much to my knowledge. Headaches and insomnia are common in the general population so could be tough to pin down a drug taken by a partner as a cause other than using a condom and otherwise not getting exposed to body fluids for several weeks to see if your symptoms change. There is also the concern about transfer of resistant virus which can occasionally happen even in situations where the person on treatment has undetectable virus in their blood (genital tract is separate body compartment into which drugs may not penetrate as well). KH